Phar­ma­cists can help with a host of health queries

Irish Examiner - Feelgood - - Health -

MANY peo­ple are guilty of Googling health ques­tions they’d rather not bother their doc­tor with, but there’s noth­ing bet­ter than face-to-face ad­vice from a trained ex­pert.

And who bet­ter to an­swer our burn­ing health queries than phar­ma­cists? We asked a num­ber of phar­ma­cists from Lloyd­sPhar­macy to share the most com­mon ques­tions they’re asked over the counter, along­side their ex­pert ad­vice...

1. What will help me to get a good night’s sleep?

Phar­ma­cist Me­lanie Mur­phy says: “When peo­ple com­plain of poor sleep, I usu­ally ask a few ques­tions to try to get to the bot­tom of why it’s hap­pen­ing. Of­ten this in­volves stress, with cus­tomers say­ing they sim­ply can’t ‘switch off’ at night.

“Some­times, dif­fi­culty fall­ing asleep at the end of a day, or sleep­ing well but feel­ing fa­tigued when awake, can be down to the med­i­ca­tion you take, and even the way you take it. Some medicines can cause mus­cle ten­sion and peo­ple of­ten don’t re­alise their in­abil­ity to sleep stems from this. Your lo­cal phar­ma­cist can help iden­tify where a change to your med­i­ca­tion or to the time you take it — will help im­prove your sleep and energy lev­els.

“In terms of a life­style change, hav­ing elec­tri­cal de­vices in the bed­room can pre­vent peo­ple from ‘switch­ing off’ prop­erly and this may af­fect their abil­ity to fall asleep or sleep well. Re­move elec­tronic de­vices and avoid watch­ing TV, prefer­ably at least one hour be­fore bed.

“It’s also im­por­tant to make sure your bed­room is a re­lax­ing place you want to be in, and to try to in­tro­duce a calm­ing bed­time rou­tine, to slow down your body and mind. Many cus­tomers are look­ing for a nat­u­ral so­lu­tion to their sleep con­cerns, and the herb va­le­rian is tra­di­tion­ally used for the tem­po­rary re­lief of sleep dis­tur­bances and mild anx­i­ety. If you suf­fer with in­som­nia af­ter tak­ing steps to im­prove your sleep, you should visit your GP to in­ves­ti­gate the is­sue fur­ther.”

2. Can I drink al­co­hol while I’m on med­i­ca­tion?

Phar­ma­cist Michael Wong says: “Ob­vi­ously, the ad­vice dif­fers de­pend­ing on what med­i­ca­tion peo­ple are pre­scribed. For those tak­ing long-term med­i­ca­tion for con­di­tions such as di­a­betes, high blood pres­sure and epilepsy, drink­ing should be avoided, if pos­si­ble, as it can in­ter­fere with the ef­fec­tive­ness of the drugs and the con­di­tion long-term.

“Other cat­e­gories of med­i­ca­tion which don’t mix well with al­co­hol are an­tibi­otics, as many types can cause sick­ness. Al­co­hol will also in­ter­fere with the an­tibi­otics. Fi­nally, if peo­ple are pre­scribed an­tide­pres­sants, they should re­frain from drink­ing, as al­co­hol is a de­pres­sant, so it’s likely to make the con­di­tion worse. What’s more, al­co­hol also in­creases the like­li­hood of side-ef­fects such as drowsi­ness and dizzi­ness.”

3. How can I ease my back and joint pain?

Phar­ma­cist Fo­ram Pa­tel says: “You could try parac­eta­mol or ibupro­fen for mild to mod­er­ate pain. Al­ter­na­tively, there are drug-free al­ter­na­tives such as TENS ma­chines that use elec­trodes to help com­bat pain in spe­cific ar­eas, top­i­cal gels for joint pain, or heat wraps that can soothe and re­lax tight mus­cles.

“Ask your phar­ma­cist for ad­vice to help you find the best pain re­lief. Make sure to al­ways read the la­bel and never ex­ceed the dosage stated on the packet.”

4. Can you look at this rash?

Phar­ma­cist Mah­moud Met­wally says: “Rashes or skin re­ac­tions can be a sign of a va­ri­ety of things, in­clud­ing a re­ac­tion to med­i­ca­tion, a long-term skin con­di­tion such as eczema or pso­ri­a­sis, or a con­ta­gious in­fec­tion such as ring­worm.

“When some­one presents with a rash or skin re­ac­tion, we ask a few ques­tions to de­ci­pher how long the rash has been present and what might have caused it.

“Long-term skin con­di­tions such as eczema and pso­ri­a­sis of­ten re­quire some form of treat­ment, while other shorter-term con­di­tions, such as hives, will get bet­ter in just a few days. If your rash is cou­pled with feel­ing poorly, then it’s im­por­tant to have it checked to en­sure it’s not some­thing more se­ri­ous, such as menin­gi­tis.

“If you have a rash on your body which you’re un­sure about al­ways seek ad­vice from a health­care pro­fes­sional.”

5. Am I us­ing my asthma in­haler prop­erly?

Phar­ma­cist An­shu Bhim­bat says: “We find that in­haler tech­nique is a com­mon er­ror among pa­tients and this needs to be re­viewed with the pa­tient to en­sure op­ti­mal ther­apy. A spacer de­vice can be pre­scribed if the pa­tient’s breath­ing in and ac­tu­a­tion can­not be syn­chro­nised.

“I’ll al­ways re­mem­ber one pa­tient who com­plained of asthma ex­ac­er­ba­tion. On re­view­ing her med­i­ca­tion, she’d been spray­ing her in­haler on her chest rather than in­hal­ing it.

“A sim­ple re­view made a huge dif­fer­ence to her con­di­tion. Phar­ma­cists are able to help sup­port those with asthma to man­age their con­di­tion bet­ter.”

From ‘what’s this rash?’ to ‘Can I drink on this med­i­ca­tion?’, Lisa Salmon quizzes the ex­perts on our top con­cerns

PA Photo/think­stock­pho­tos

RIGHT AD­VICE: Phar­ma­cists can offer in­for­ma­tion on a range of is­sues.

Newspapers in English

Newspapers from Ireland

© PressReader. All rights reserved.